Nebraska, 2011

Damaging Wind in Nebraska, August 6, 2011

August 6, 2011 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced damaging winds near the town of Dixon on the evening of August 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced damaging winds near the town of Dixon on the evening of August 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 6, 7:47 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 6, 7:47 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
847 PM CDT SAT AUG 6 2011

.DISCUSSION...
STABLE LAYER OVER MUCH OF SE SOUTH DAKOTA...SW MINNESOTA AND
NORTHWEST IOWA...COMBINED WITH LITTLE CONVERGENCE...HAS COMBINED TO
LIMIT CONVECTION ACROSS MOST OF THE AREA. ONLY SOUTH OF HIGHWAY 20
HAS CONVECTION BEEN DEVELOPING. HOWEVER...AS CONVECTION CONTINUES TO
INTENSIFY ACROSS NEBRASKA...LITTLE ADDITIONAL CONVECTION IS EXPECTED
TO DEVELOP AROUND SIOUX CITY. WILL NEED TO WATCH THE LEFT MOVING
SUPERCELLS THAT IS IN PIERCE COUNTY NEBRASKA FOR THE NEXT HOUR AS IT
COULD MOVE ACROSS SOUTHERN DIXON AND DAKOTA AND INTO WOODBURY
COUNTY. THE STORM IS EXPECTED TO REMAIN BELOW SEVERE LIMITS AS IT
MOVES INTO AN AIRMASS THAT HAS ALREADY BEEN WORKED OVER BY
CONVECTION EARLIER THIS EVENING.

EXPECT THAT A LOT OF THE CUMULUS ACROSS THE AREA WILL GRADUALLY
DISSIPATE BY 04Z WITH LOSS OF DAYTIME HEATING LEAVING MOSTLY CLEAR
SKIES IN ALL BUT NORTHWEST IOWA. DO BELIEVE THAT STRATUS OVER
SOUTHEAST NORTH DAKOTA WILL MOVE INTO THE EAST CENTRAL SD AND
SOUTHWEST MINNESOTA LATE TONIGHT BRINGING PARTLY TO MOSTLY CLOUDY
SKIES. A FEW HIGHER LEVEL CLOUDS COULD ALSO MOVE INTO SOUTH CENTRAL
SD. LOW TEMPS LOOK TO BE IN THE UPPER 50S TO MID 60S./SCHUMACHER

&&

.AVIATION...
COLD FRONT HAS MOVED INTO NW IA AS OF 01Z AND WILL CONTINUE TO PUSH
SE THROUGH THE NIGHT. COULD STILL SEE A COUPLE ISOLATED
THUNDERSTORMS IN THE VICINITY OF KSUX THROUGH 04Z...BUT THESE WILL
BE BELOW SEVERE LIMITS AND DISSIPATING QUICKLY THROUGH THE LATE
EVENING. SCATTERED SHOWERS NORTHEAST OF KHON SHOULD DIE OFF AFTER
SUNSET AND NOT AFFECT THE AREA. WITH NORTHWEST WINDS BRINGING IN A
LITTLE COOLER AIRMASS AND WIND SPEEDS DECREASING LATE TONIGHT...CAN
NOT RULE OUT SOME MVFR FOG AND STRATUS AROUND SUNRISE SUNDAY FOR ALL
OF THE TAF SITES.

&&

.PREVIOUS DISCUSSION...
FORECAST CHALLENGE FOR THIS AFTERNOON AND EVENING IS CHANCES OF
THUNDERSTORMS. COMPUTER MODEL INDICATIONS ARE FOR DEVELOPMENT LATE
THIS AFTERNOON MAINLY EAST OF THE JAMES VALLEY. LATEST RUN OF THE
HRRR TRIES TO DEVELOP STORMS EAST OF MITCHELL...WITH CONVECTION
DEVELOPING INTO A LINE AS IT MOVES ACROSS SE SD AND NW IA. NAM IS
FARTHER NORTH WITH THE DEVELOPMENT OVER NE SD...AND GFS DEVELOPS THE
MAIN AREA OF STORMS OVER NE SD BUT EXTENDS CONVECTION ALONG
SOUTHWARD ALONG INTESTATE 29 INTO IA. HAVING A TOUGH TIME BELIEVING
ANY OF THESE SOLUTIONS. WEAK FRONTAL BOUNDARY HAS ALREADY PUSHED
ACROSS THE ENTIRE FORECAST AREA...AND UPPER LEVEL WAVE MOVING ACROSS
NORTHERN MINNESOTA...SO NO REAL FORCING OR LIFT ACROSS THE AREA.
ALSO SEEING A LOT OF FLAT STATUS AND CUMULUS INDICATIVE OF A FAIRLY
STRONG STABLE LAYER OVER THE AREA. BEST CHANCES FOR THUNDERSTORMS
SHOULD BE NEAR AN OUTFLOW/FRONT ACROSS CENTRAL MN...POSSIBLY INTO
FAR NE SD THIS EVENING. KEPT SOME SMALL END CHANCES ACROSS THE CWA
THIS EVENING...BUT OVERALL CHANCES ARE SMALL. OF COURSE SHOULD
THUNDERSTORMS DEVELOP...THERE IS ENOUGH SHEAR AND INSTABILITY FOR
SEVERE THUNDERSTORMS. MAIN SEVERE THREAT WOULD BE HAIL AND WIND. /97

SUNDAY SHOULD BE A PLEASANT DAY ACROSS THE CWA AS SURFACE HIGH
PRESSURE SLIDES SOUTHEAST ACROSS THE CWA. THE DAY WILL GENERALLY
START WITH CLEAR SKIES ACROSS THE WESTERN CWA WITH SOME STRATUS
POSSIBLY STILL LINGERING OVER SOUTHWEST MINNESOTA BEFORE CLEARING
OUT. THEN AM EXPECTING SOME MID AND HIGH CLOUDS TO SPREAD IN FROM
THE WEST DURING THE AFTERNOON AHEAD OF NEXT SHORT WAVE WHICH SHOULD
TRACK EAST ACROSS NEBRASKA SUNDAY NIGHT INTO EARLY MONDAY MORNING.
FEEL BULK OF STORMS SHOULD STAY SOUTH OF CWA ALONG THE H85
BOUNDARY...BUT CAN NOT RULE OUT SOME ACCAS TYPE CONVECTION AFTER 06Z
FURTHER NORTH TOWARDS I90. SO WILL KEEP A CHANCE ALONG THE MISSOURI
RIVER SUNDAY NIGHT WITH A SLIGHT CHANCE FURTHER NORTH TOWARDS I90
AFTER 06Z.

BULK OF RAIN FROM NEBRASKA WAVE SHOULD BE OUT OF CWA BY 12Z
MONDAY...BUT MORE STORMS WILL PROBABLY DEVELOP WITH NEXT WAVE
DROPPING SOUTHEAST ACROSS NORTH DAKOTA WHICH WILL PUSH FRONT THROUGH
CWA DURING THE DAY AND EVENING. SO WILL KEEP CHANCE OF STORMS IN
FORECAST ON MONDAY AND MONDAY EVENING. COULD BE A FEW SEVERE STORMS
AHEAD OF THIS FRONT IN THE AFTERNOON AND EVENING HOURS WITH 3000 TO
4000 CAPES. BUT OF COURSE THAT WILL BE HIGHLY DEPENDENT ON WHETHER
THERE WILL BE GOOD MIXING. WAVE MOVING ACROSS NEBRASKA SUNDAY NIGHT
COULD GENERATE A LOT OF RAIN COOLED STRATUS ACROSS CWA ON MONDAY
WHICH WOULD LIMIT BOTH THREAT OF STORMS...AND SEVERE STORMS. SO FOR
NOW WILL NOT GO ANYMORE THAN 30 TO 40% POPS FOR MONDAY.

ANY ACTIVITY THAT DOES DEVELOP MONDAY AFTERNOON OR EVENING SHOULD
EXIT CWA BY 06Z TUESDAY AS COLD FRONT EXITS CWA. DRIER AND COOLER
AIR WILL FOLLOW WITH PASSAGE OF FRONT...WITH PLEASANT WEATHER
EXPECTED ACROSS THE CWA ON TUESDAY.

WEST NORTHWEST FLOW ALOFT WILL PERSIST MOST OF NEXT WEEK WITH WEAK
SHORT WAVES DROPPING SOUTHEAST ACROSS THE PLAINS. THE NEXT ONE IS
PROGGED WEDNESDAY AND WEDNESDAY NIGHT WITH THE BEST CHANCE LIKELY TO
BE SOUTH OF CWA CLOSER TO H85 FRONT. BETTER CHANCE FOR STORMS ON
THURSDAY NIGHT AND FRIDAY AS NEXT WAVE TRACKS FURTHER NORTH ACROSS
NORTHERN PLAINS WITH WITH QUASI WARM FRONT ACROSS SOUTH DAKOTA. SO
WILL KEEP POPS SMALL FOR WEDNESDAY AND WEDNESDAY NIGHT WITH A BETTER
CHANCE THURSDAY NIGHT AND FRIDAY.

TEMPERATURES ON SUNDAY WILL BE 3 TO 5 DEGREE BELOW NORMAL FOR
HIGHS...BACK TO NEAR NORMAL ON MONDAY...AND THEN COOLER THAN NORMAL
FOR BOTH TUESDAY AND WEDNESDAY. ACTUALLY MOST OF NEXT WEEK SHOULD
SEE SLIGHTLY COOLER THAN NORMAL TEMPERATURES WITH A BRIEF WARMUP ON
FRIDAY AHEAD OF COLD FRONT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 6, 10:17 AM CST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1117 AM CDT SAT AUG 06 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1117 AM CDT SAT AUG 06 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORM REDEVELOP WILL BE POSSIBLE ACROSS THE AREA THIS
AFTERNOON...ALTHOUGH THE MAIN THREAT OF THUNDERSTORMS WILL BE
ALONG AND EAST OF A LINE FROM HURON SOUTH DAKOTA TO STORM LAKE
IOWA THIS EVENING. HAIL TO THE SIZE OF GOLF BALLS AND DAMAGING
WINDS IN EXCESS OF 70 MPH ARE EXPECTED TO BE THE PRIMARY
THREATS...HOWEVER ISOLATED TORNADOES WILL BE POSSIBLE.

FLOODING...
MODERATE TO MAJOR FLOODING IS EXPECTED TO CONTINUE ON THE JAMES
RIVER UNTIL FURTHER NOTICE.

HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE
SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN
CHAMBERLAIN AND SIOUX CITY. THE HIGH FLOWS ON THE MISSOURI RIVER
WILL ALSO CAUSE FLOODING ON THE BIG SIOUX RIVER NEAR SIOUX CITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AS ANOTHER
WEAK COLD FRONT PUSHES THROUGH THE REGION. MOST STORMS SHOULD
REMAIN BELOW SEVERE LIMITS. HOWEVER THE STRONGEST STORMS COULD
PRODUCE LARGE HAIL TO THE SIZE OF QUARTERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 132 km away, was scanning. The volume nearest the first event began at 03:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dixon

When
August 6, 9:28 PM CST
Where
Dixon County, 0.51 mi E of Dixon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.420, -96.990

Thunderstorm winds caused tree damage, including a few branches blown down. The winds were accompanied by heavy rain and small hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339608.